Hail, Carter
- When
- May 7, 1:22 PM CST
- Where
- Carter County, Fremont
- Measured
- 1 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 36.950, -91.167
A thunderstorm complex produced large hail at a couple of locations in the Mark Twain National Forest, including Fremont and Hendrickson.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A thunderstorm complex produced large hail at a couple of locations in the Mark Twain National Forest, including Fremont and Hendrickson.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 7, 12:07 PM CST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 107 PM CDT TUE MAY 7 2002 HEAVY RAIN POTENTIAL IS PRIMARY CONCERN AT THIS TIME. EARLY MORNING MCS LEFT A COLD POOL AND MESOHIGH OVER THE MID MISSISSIPPI VALLEY. CONVECTION HAS BEEN REFIRING IN WARM ADVECTION REGIME ON THE BACK SIDE OF THE MESOHIGH. VISIBLE SATELLITE IMAGERY AND SFC OBS INDICATED AN OUTFLOW BOUNDARY JUST SOUTH OF A LINE FROM KDYR TO KJBR AT 17Z. ACTIVITY OVER CENTRAL MISSOURI MAY DEVELOP EASTWARD THROUGH EARLY TONIGHT AS THE OUTFLOW BOUNDARY RETURNS NORTHWARD. ON THE SYNOPTIC SCALE...A QUASI-STATIONARY FRONT WAS JUST NORTH OF INTERSTATE 70 AT MIDDAY. ETA INDICATES THIS FRONT WILL SAG SOUTHWARD OR REFORM NEAR A KSTL TO KEVV LINE LATE TONIGHT. AVN BRINGS IT SOUTH TO A SIMILAR LOCATION THIS EVENING...THEN LIFTS IT BACK NORTH OVERNIGHT. GIVEN THE UNCERTAINTY REGARDING THE MOVEMENT OF THE FRONT AND THE OUTFLOW BOUNDARY...AXIS OF HEAVIEST RAINFALL IS VERY DIFFICULT TO DETERMINE. LOCALLY HEAVY RAINFALL WILL BE MENTIONED IN THE FORECAST. WILL HOLD OFF ON A FLOOD WATCH...SINCE FLASH FLOOD GUIDANCE IS QUITE HIGH FOR MOST COUNTIES. EXCEPTION IS OVER SOUTHWEST INDIANA...WEST ACROSS THE INTERSTATE 64 CORRIDOR...WHICH WILL BE MONITORED CLOSELY OVERNIGHT. INCREASING LOW LEVEL JET...HIGH PRECIPITABLE WATER VALUES...AND A SLOW MOVING FRONTAL BOUNDARY ALL SUPPORT ISOLATED RAINFALL AMOUNTS OVER 2 INCHES. MODELS ARE IN GOOD AGREEMENT LIFTING THE FRONT WELL NORTH OF THE FORECAST AREA WEDNESDAY. ETA STILL INDICATES A CAPPED AIR MASS WILL OVERSPREAD THE REGION DURING THE AFTERNOON...WITH CONVECTIVE INHIBITION OVER 100 J/KG. EXPECT CONVECTION TO BE MAINLY IN THE MORNING WITH THE DEPARTING WARM FRONT. THE MAIN COLD FRONT WILL APPROACH FROM THE WEST WEDNESDAY NIGHT. THE FRONT IS STILL PROGGED TO CROSS MOST OF THE FORECAST AREA ON THURSDAY IN THE 12Z TO 18Z TIME FRAME...WHICH SHOULD MITIGATE THE SEVERE WEATHER THREAT. ETA IS A LITTLE SLOWER THAN THE AVN...BRINGING THE FRONT THROUGH PARTS OF WEST KENTUCKY DURING THE AFTERNOON. A SURFACE HIGH WILL BUILD IN BEHIND THE FRONT THURSDAY NIGHT...PASSING NEAR OR OVER THE FORECAST AREA ON FRIDAY. THE BREAK IN THE ACTIVE WEATHER PATTERN WILL BE SHORT LIVED...AS THE AVN IS NOW MORE PROGRESSIVE WITH THE NEXT SYSTEM FOR THE WEEKEND. RETURN FLOW DEVELOPS SATURDAY...WITH SOME WARM ADVECTION SHOWERS OR STORMS POSSIBLE. MORE SIGNIFICANT WEATHER IS POSSIBLE SUNDAY AHEAD OF ANOTHER COLD FRONT. COORDINATED WITH LSX/ILX/SDF .PAH...NONE. MY/GM
INZ081-082-085>088-KYZ014-015-018>020-071420- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 900 AM CDT TUE MAY 7 2002 ...SEVERE THUNDERSTORM WATCH NUMBER 247 FOR SOUTHWEST INDIANA AND NORTHWEST KENTUCKY HAS EXPIRED... THUNDERSTORMS HAVE ENDED ACROSS SOUTHWEST INDIANA AND NORTHWEST KENTUCKY. SCATTERED SHOWERS AND THUNDERSTORMS WILL REDEVELOP LATER TODAY...BUT THE THREAT OF SEVERE WEATHER HAS ENDED FOR THIS MORNING.
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-080000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 111 PM CDT TUE MAY 7 2002 ...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA... THREATS... A SLIGHT RISK OF SEVERE STORMS EXISTS TONIGHT FOR THE ENTIRE QUAD STATE AREA. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN SEVERE THREAT WITH ANY STORMS THAT DO DEVELOP. DISCUSSION... A COLD FRONT LOCATED OVER CENTRAL ILLINOIS THIS AFTERNOON WILL SINK SOUTHWARD INTO THE QUAD STATE REGION TONIGHT. AT THE SAME TIME...STRONG AND MOIST SOUTHERLY WINDS A FEW THOUSAND FEET OFF THE SURFACE WILL CONTINUE TO INTERACT WITH THE FRONT. CONSEQUENTLY...ANOTHER AREA OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO DEVELOP OVER THE SOUTHERN PLAINS THIS AFTERNOON AND EVENING. THE AREA OF STORMS SHOULD THEN MOVE EAST DURING THE NIGHT...REACHING THE QUAD STATE REGION AFTER MIDNIGHT. WIND FLOW PATTERNS ALOFT SUGGEST THE MAIN THREAT WITH THE STORMS WILL BE DAMAGING WINDS AND HAIL. IN ADDITION...LOCALLY HEAVY RAIN WILL BE POSSIBLE. THEREFORE...FLOODING COULD ALSO BE A PROBLEM...ESPECIALLY LATER TONIGHT. IN THE MEANTIME...A FEW THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON...BUT MOST OF THIS ACTIVITY IS EXPECTED TO REMAIN BELOW SEVERE LEVELS. SPOTTER ACTIVATION... SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT. OUTLOOK FOR WEDNESDAY... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY...MAINLY LATER AT NIGHT...FOR AREAS ALONG AND NORTHWEST OF THE OHIO RIVER.
The St Louis radar (KLSX), 199 km away, was scanning. The volume nearest the first event began at 19:20 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5295408, 5295409.